|Year : 1992 | Volume
| Issue : 1 | Page : 41-42
Relapse after PB and MDT
Rakesh Bharti, SK Malhotra
Source of Support: None, Conflict of Interest: None
A case of relapse occuring in a patient of P B leprosy 1 year after regular MDT (WHO regimen) is reported. This suggests that 6 months of MDT may be too short.
Keywords: PB MDT, Surveillance
|How to cite this article:|
Bharti R, Malhotra S K. Relapse after PB and MDT. Indian J Dermatol Venereol Leprol 1992;58:41-2
| Introduction|| |
Relapse in leprosy is variously defined as "development of new signs and symptoms of the disease either during the surveillance period or thereafter in a patient whose therapy was terminated, having successfully completed an adequate course of MDT",  "a situation where there is reappearance of the disease after its complete sustained subsidence",  and "fresh multiplication and spread of surviving leprosy bacilli in a patient who had previously responded to therapy". 
| Case report|| |
A 25-year male having tuberculoid type of leprosy with one lesion on body (right flank) was released from treatment in February, 1990 after successful completion of 6 months of PB MDT (WHO regimen).
He did not develop any new lesion, neither had any activity of the old lesion which had completely subsided during the surveillance period. Thereafter in March 1991 i.e. after more than 1 year of release from treatment he developed a new lesion 7 x 5 cms with characteristic of tuberculoid leprosy on outer aspect of left upper arm.
No nerves were thickened or tender. His skin smear for AFB was negative. Biopsy was not performed due to lack of facilities. Patient was put on MB MDT (WHO regimen) and the lesion disappeared in 6 months time, patient is still on regular MB MDT.
| Comments|| |
Relapse can be caused either by persisters or reinfection in a patient who was released from treatment after MDT. Differentiating relapse from reversal reaction is not always easy. A widely held view is that relapse occurs in paucibacillary HD patients 12 months after release from treatment. Waters et al  suggested that symptoms that developed within six months of stopping WHO PB MDT were almost certainly due to reversal reaction; whereas symptoms that developed 12 months after stopping MDT were more likely to be relapses.
Meyers, based on the fact that relapse rates for MDT are i to 2 per 1,000 patient years observation for PB patients and 0.2 per 1,000 for MB patients, suggests that six months of MDT may be too short for PB patients and also that many patients classified clinically as PB are histopathologically MB and should receive an MB regimen. 
One of the aims of studying relapse rates is to assess the efficacy of a drug regimen. It is increasingly being felt that the duration of surveillance recommended by WHO is not sufficient. The role of reinfection causing relapse is being emphasized in recent publications. -5-6 If the role of reinfection as the cause of relapse is duly asserted, the duration of surveillance becomes open-ended.
| References|| |
|1.||Reddy PK and Cherian A, Relapse in Hansen's Disease after multidrug therapy and its differential diagnosis with reversal reaction. Carville, The Star WHO Technical Report Series 716, Lousiana, 1991; 50: 8-13. |
|2.||Arunthathi S. Proceeding of Joint meeting of Indian and chemotherapy of Leprosy (THELEP) Scientists on MDT in Leprosy, SLR & T Centre, Karigiri, 1988; 88. |
|3.||Waters MFR, et al., Clinical problems in initiating and assessment of MDT. Lepr Rev 1986; 57(Suppl3), 92-100. |
|4.||Meyers W M. Leprosy research : Progress still slow. Medicine 1990; 26 : 15 - 16. |
|5.||Almeida JG, Jesudasan K, Christian M, et al. Relapse rates in Lepromatous Leprosy according to treatment regularity. Int J Lepr 1986; 54 : 16 - 20. |
|6.||Pannikar V, Jesudasan K, Vijaya Kumaran P, et al. Relapse or late reversal reaction ? Int J Lepr 1989: 57; 526-8. |